43 posts / 0 new
Last post
Posted on: Fri, 02/23/2001 - 11:56am
Anonymous's picture
Anonymous (not verified)

CarolynM., I was sorry to read of your daughter's reaction, especially to something you had been ensured was safe. What troubles me about your original post is the ignorance of the doctor in emerg. A reaction does not have to occur immediately. In fact, part of your daughter's reaction DID occur immediately and that's why you gave her the Benadryl. I don't have a time frame, but I know from personal experience with my son, that the other symptoms of anaphylaxis, including vomiting, do not have to occur immediately.
I only know this from his 2nd reaction, which was his first anaphylactic one. With his third reaction, all of the symptoms of anaphylaxis progressed very quickly. But, I would say that it took a good half an hour with his 2nd reaction for ANY symptoms to appear and then they developed somewhat slowly, say, over fifteen minutes to half an hour.
It actually frightens and disturbs me when we, as medical consumers, know more than the people we're "purchasing" services from, especially with something like PA.
I'm glad to hear that your daughter is okay though and that you followed up with the company and got a good response.
Best wishes! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]
------------------

Posted on: Sat, 02/24/2001 - 11:19am
CarolynM's picture
Offline
Joined: 03/27/2001 - 09:00

Cindy, thanks for your response. I totally with you about the ER doctor. I called our pediatrician about this and he wasn't concerned about it at all. (Which upset me, of course) He said that whatever the Dr. was thinking, it still didn't change the treatment. He said that we always have to be advocates for our children, family members, etc., where ever they are being treated, for what ever reason. We should always monitor things like this. I do agree with him on that, but I worry about what would happen if I wasn't there. What if someone from the school would have taken her to the ER instead of me? She would probably have been fine, but it would be nice to trust the Dr. who is treating her. Especially with something that seems so prevalent.

Posted on: Wed, 02/28/2001 - 2:55am
Going Nuts's picture
Offline
Joined: 10/04/2001 - 09:00

I'm glad to hear your DD is better, but horrified that it happened at all. And really, walnuts in a bagel? My grandparents must be rolling in their graves! [img]http://uumor.pair.com/nutalle2/peanutallergy/eek.gif[/img]
Amy

Posted on: Wed, 02/28/2001 - 10:41am
Dana's picture
Offline
Joined: 12/26/1999 - 09:00

Dear Carolyn
Glad to her your daughter is feeling better now too. Our family doctor admits freely that she feels we know more about peanut allergy than she does and asks us a lot of questions. Your experience with the ER doctor shows that just because they are the doctors they aren

Posted on: Mon, 01/01/2007 - 7:28am
McCobbre's picture
Offline
Joined: 04/16/2005 - 09:00

Oh---I'm so sorry that this happened, but glad that he seems okay now. What a rough experience.
I was about to ask you what stuffing, but I see you're from the UK, so it's probably one I wouldn't have to worry about (although DH makes his own anyway I guess). But we do have other UK members. It would no doubt be helpful to give more information about the brand and such.
I think I would have gone for the Epi upon vomiting--that 2nd symptom is what we've always been told to watch for, unless it's throat closing. Or, if I know it's ingestion and there's one symptom, I'm likely to do it. I think associating the Epi with breathing problems is not always helpful to us when we're looking a reaction in the face.
I'm glad the hospital kept him for as long. I've read that folks who present with GI symptoms are more likely to have a biphasic reaction. I hope he's in the clear.
I'll be thinking about you and your son. Bless his heart.

Posted on: Mon, 01/01/2007 - 7:49am
pdaisey's picture
Offline
Joined: 10/11/2000 - 09:00

I am keeping an eye out for the biphasic reaction, the doctor did mention it. Will be going to bed soon, but will pop in through the night to check him!
The stuffing mix was from Morrisons, sage and onion flavour. My mum bought it here at christmas, I checked it and said he can't have that because peanut was listed in allergen information, athough not the ingredients. I left it on the window sill for her to take home but my husband had put it in the cupboard not knowing the story, thinking I had bought and checked it myself. I thought my mum had taken it home, not giving it a second thought.
Today he cooked the dinner and made the stuffing, I thought it was the usual brand we have and we all sat down to dinner completley unaware...
How easily mistakes happen, be warned!

Posted on: Mon, 01/01/2007 - 7:52am
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

I don't mean to sound like I am criticizing you because I just really want the information.
Did you hold off on the epi pen because you were reluctant/scared to use it? Does the epi pen seem like a last resort to you?
I see the epi and taught my son that the epi is his lifeline and using the epi immediately will prevent all of those other symptoms from showing. At least until you can get to the ER and all of their medications.
Of course epi, Benadryl, and 911/ER.
Maybe this could be a good learning experience for your son. 9 is a good age to understand that even though the epi pen is an injection and it hurts it is a LIFE SAVING device and should not be hesitated.
Wait and See is one of the most dangerous things we can do or model to our children.
I am glad he is better and I certainly understand how you feel right now. Good luck to you.
Peggy

Posted on: Mon, 01/01/2007 - 8:32am
Precious1971's picture
Offline
Joined: 12/21/2005 - 09:00

I'm sorry to hear of your son's illness.
You mention the stuffing was from a package mix as was listed as an "allergen" rather than as an ingredient.
Was it listed as a "May Contain"? Here at home, I just read a cornbread mix (also from package -- one of those "one time use" packages) and it was listed as a "CONTAINS" corn, milk, soy, egg and WALNUT rather as a "May Contains". It was not listed an ingredient description.
I hope your son gets well soon.
[This message has been edited by Precious1971 (edited January 03, 2007).]

Posted on: Mon, 01/01/2007 - 9:42am
alliedhealth's picture
Offline
Joined: 06/10/2006 - 09:00

Just wanted to encourage use of epi-pen as well (as does Peg)- our allergist (a leading researcher) has told us to use the epi-pen for any systemic skin, GI or respiratory symptoms, then antihistamine, then promptly to ER. Especially with more than one system involved.
Glad all worked out well for you.
(I have used the epi-pen before- not much to it- very quick response. Also would encourage those that it is a very safe medication- primarily may speed the heart up a bit.)

Posted on: Mon, 01/01/2007 - 9:49am
alliedhealth's picture
Offline
Joined: 06/10/2006 - 09:00

Just a note for everyone- research has demonstrated that many of the fatalities in PA have occurred as a result of delay in adminstering the epi-pen- a concern would be that by the time airway swelling is observed the reaction may be too advanced. So glad your guy was ok.

Pages

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...